Jump to content

Finasteride Side Effects - Am I eligible for a hair transplant in the future?


Recommended Posts

Hi All, 

I was diagnosed with MPB in March of 2023, and was on 1mg daily for 8 months before experiencing sexual side effects in October 2023 (Low Libido, ED). 

Since then, I have tried lowering my Finasteride dosage and trialing with Topical Finasteride, but sides did not improve. 

I am currently on a Finasteride break and considering re-starting with a low dosage once side effects are gone. Its currently been 1 month since my last Finasteride usage and ED has slightly improved but libido is still low. I would say I am maybe 30-40% recovered, still a long way to go. 

I have included photos of my currently hair loss for reference. I will be 27 years old in December. As for family history, my maternal grandfather did not have much hairloss, maybe a NW 1.5 at the time of his passing. My hair loss genetics are stronger on my Dad's side, as my Paternal Grandfather had much more hair loss. I included photos of my material and paternal grandfather for reference. 

Given my current situation, I was wondering if I would still be able to get a hair transplant in the future if needed? Thank you and any advice would be greatly appreciated. 

IMG_7618.thumb.PNG.1de50725044ff2796bd1d4621cb0d4ad.PNGimage.thumb.png.789c8d5a15d50b3209f3ce18ad9aadbe.pngIMG_7610.thumb.jpg.51dc0a02de701be958866a8c45e4166c.jpgIMG_7613.thumb.jpg.dc05f1e9295997a97ce2b6e99c15edc1.jpgIMG_7612.thumb.jpg.1cc2328344cda28dd103498658201185.jpgIMG_7611.thumb.jpg.04f9042d3b4a8cf127e8bedadcf929f3.jpgIMG_7615.thumb.jpg.798400951bc13a6213f9cbe7f1013e06.jpgIMG_7616.thumb.jpg.79a523775a23e61c8e2acd1650d45be9.jpg

Link to comment
Share on other sites

  • Valued Contributor

Your ability to get HT’s in the future depends entirely on your donor resources (which are currently excellent). 
 

From these photos there’s no evidence of hair loss at all - certainly nothing that warrants medications that you can’t tolerate.  
 

Your family history seems mostly favourable also. 

  • Like 1
Link to comment
Share on other sites

  • Senior Member
  • Senior Member

I would not rely on hair transplants. You have great hair now, I would do what I can to maintain it. I'm not sure how long you were on fin, but in my personal experience some side effects tend to improve further down the line. As well, I've personally noticed over the years on these forumns, that most guys are afraid of medication, state that they won't take it, and then return in desperation when they reach a point of more hair loss and then get back on and do other things in desperation too. So if hair matters to you while you're young, medication is a part of the equation whether anyone likes it or not. It will control for the outcome of a hair transplant as well, but you want to avoid getting to that point anyway, because hair transplants are not great all the time, they are half of natural density and are complicated get done given the expertise involved, time, money, stress etc. I don't wish to deny that you're experiencing sides, but in my own experienace as well, a lot of my sides were due to anxiety in the anticipation of sides, the idea of sides was always on my mind and for that reason id percieve everything and anything as a side effect. 

Anyway, if you care for your hair, and its great now, I think you need to put the hair transplant stuff in the back of your mind and reconsider medical strategies. 

Link to comment
Share on other sites

3 hours ago, TorontoMan said:

I would not rely on hair transplants. You have great hair now, I would do what I can to maintain it. I'm not sure how long you were on fin, but in my personal experience some side effects tend to improve further down the line. As well, I've personally noticed over the years on these forumns, that most guys are afraid of medication, state that they won't take it, and then return in desperation when they reach a point of more hair loss and then get back on and do other things in desperation too. So if hair matters to you while you're young, medication is a part of the equation whether anyone likes it or not. It will control for the outcome of a hair transplant as well, but you want to avoid getting to that point anyway, because hair transplants are not great all the time, they are half of natural density and are complicated get done given the expertise involved, time, money, stress etc. I don't wish to deny that you're experiencing sides, but in my own experienace as well, a lot of my sides were due to anxiety in the anticipation of sides, the idea of sides was always on my mind and for that reason id percieve everything and anything as a side effect. 

Anyway, if you care for your hair, and its great now, I think you need to put the hair transplant stuff in the back of your mind and reconsider medical strategies. 

@TorontoMan Thank you for the feedback. Fully agreed that medical therapy is first priority, I am trying to exhaust all options to be able to tolerate Finasteride. Since I started experiencing sexual side effects, I have tried dose titration (going down to 0.25mg 3x per week) and Topical Finasteride, but side effects remained the same. Do you have any advice on any other way I could try Finasteride to see if I can tolerate it? 

  • Like 1
Link to comment
Share on other sites

  • Regular Member

Where is MPB? Change your doc. You are fine. That is super full head of hair. Even if there is any sign of MPB…you are not at a stage where you need to mess with any meds. 

  • Like 1

12.5k grafts with Dr. Felipe Pitella in Jan 2024.

Link to my journey:

https://www.hairrestorationnetwork.com/topic/71724-12501-grafts-dr-felipe-pittella-jan-2024/

 

Link to comment
Share on other sites

  • Valued Contributor
12 hours ago, James K. said:

My dermatologist made the diagnosis. 

Can you elaborate on what they said? All we can see is an excellent head of hair with no signs of hair loss at all. 

Link to comment
Share on other sites

3 hours ago, Berba11 said:

Can you elaborate on what they said? All we can see is an excellent head of hair with no signs of hair loss at all. 

The dermatologist said I had temple recession. I had also been noticing a lack of density overall (harder to style hair the same way) and was diagnosed with diffuse thinning also. 

This photo is a comparison before finasteride vs. 8 months on 1mg daily (before I got hit with the sexual side effects). 

IMG_7624.thumb.jpg.e599f7c405186bb24590e4bf163e784e.jpg

This photo can perhaps show the temple recession more clearly. 

IMG_7623.thumb.jpg.7de21a2c823f1f45621904180cb0fd3c.jpg

Once my side effects are fully recovered, will give it one more shot with 0.025% Topical Finasteride. Really hoping I will be able to tolerate it. Thanks. 

 

 

Link to comment
Share on other sites

  • Valued Contributor
30 minutes ago, James K. said:

The dermatologist said I had temple recession. I had also been noticing a lack of density overall (harder to style hair the same way) and was diagnosed with diffuse thinning also. 

This photo is a comparison before finasteride vs. 8 months on 1mg daily (before I got hit with the sexual side effects). 

IMG_7624.thumb.jpg.e599f7c405186bb24590e4bf163e784e.jpg

This photo can perhaps show the temple recession more clearly. 

IMG_7623.thumb.jpg.7de21a2c823f1f45621904180cb0fd3c.jpg

Once my side effects are fully recovered, will give it one more shot with 0.025% Topical Finasteride. Really hoping I will be able to tolerate it. Thanks. 

 

 

This amount of temple recession is so miniscule as to be virtually nothing. It looks more like the hairline maturing ever so slightly and shedding the baby/juvenile hairs, which is normal for everyone regardless of whether their hair loss progresses further. I don't really see that you have anything to worry about and personally wouldn't bother with medication if I were in the same boat as you, but it was causing me issues and side effects then it would be a total no-go.

Bear in mind that jumping on and off medications is likely to induce some temporary shedding as well.

  • Like 1
Link to comment
Share on other sites

  • Moderators

As some others have said, you have minimal, if any, hair loss. You are not going to keep the same hairline you had at 15 no matter how much you try. You have great hair for 27. 

Al

Forum Moderator

(formerly BeHappy)

I am a forum moderator for hairrestorationnetwork.com. I am not a Dr. and I do not work for any particular Dr. My opinions are my own and may not reflect the opinions of other moderators or the owner of this site. I am also a hair transplant patient and repair patient. You can view some of my repair journey here.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...